Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS Quad Cities, IA

August 10, 2017Bureau County, Henry County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 10, 2017, 5:30 PM CDT for Bureau County, Henry County, Whiteside County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 5:30 PM CDT (22:30 UTC)
Expired
Aug 10, 2017, 6:15 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bureau County, IL, Henry County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 56 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:37 PM CDTHAIL 1Ese Erie, ILALSO WIND GUSTS TO 45 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS53 KDVN 102230
SVRDVN
ILC011-073-195-102315-
/O.NEW.KDVN.SV.W.0182.170810T2230Z-170810T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
530 PM CDT THU AUG 10 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Whiteside County in northwestern Illinois...
  Northeastern Henry County in northwestern Illinois...
  Northwestern Bureau County in north central Illinois...

* Until 615 PM CDT

* At 530 PM CDT, a severe thunderstorm was located over Erie, or 10
  miles southwest of Morrison, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Prophetstown, Erie, Tampico, Hooppole, Deer Grove, Yorktown, New
  Bedford, Thomas, Portland Corners, Prophetstown State Recreation
  Area, Spring Hill, Hamilton Corners, Leon Corners, Newton Corners
  and Denrock.

This includes Interstate 88 between mile markers 14 and 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4145 8975 4149 8986 4151 8992 4158 9005
      4164 9016 4175 9012 4168 8986 4160 8967
TIME...MOT...LOC 2230Z 292DEG 27KT 4168 9006 

HAIL...1.00IN
WIND...60MPH
 
$$

UTTECH
2 follow-up statements
138 
WWUS53 KDVN 102253
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
553 PM CDT THU AUG 10 2017

ILC011-073-195-102315-
/O.CON.KDVN.SV.W.0182.000000T0000Z-170810T2315Z/
Whiteside IL-Henry IL-Bureau IL-
553 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN WHITESIDE...NORTHEASTERN HENRY AND NORTHWESTERN BUREAU
COUNTIES...

At 552 PM CDT, a severe thunderstorm was located near Tampico, or 13
miles southwest of Rock Falls, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Prophetstown, Erie, Tampico, Hooppole, Deer Grove, Yorktown, New
Bedford, Thomas, Portland Corners, Prophetstown State Recreation
Area, Spring Hill, Hamilton Corners, Leon Corners, Newton Corners and
Denrock.

This includes Interstate 88 between mile markers 14 and 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4145 8975 4149 8986 4151 8992 4158 9005
      4164 9016 4175 9012 4168 8986 4160 8967
TIME...MOT...LOC 2252Z 292DEG 27KT 4162 8985 

HAIL...0.88IN
WIND...60MPH
 
$$

UTTECH
417 
WWUS53 KDVN 102311
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
611 PM CDT THU AUG 10 2017

ILC011-073-195-102320-
/O.EXP.KDVN.SV.W.0182.000000T0000Z-170810T2315Z/
Whiteside IL-Henry IL-Bureau IL-
611 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WHITESIDE...
NORTHEASTERN HENRY AND NORTHWESTERN BUREAU COUNTIES WILL EXPIRE AT
615 PM CDT...
    
The severe thunderstorms which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with these storms.

A severe thunderstorm watch remains in effect until 900 PM CDT for
north central and northwestern Illinois.

LAT...LON 4145 8975 4149 8986 4151 8992 4158 9005
      4164 9016 4175 9012 4168 8986 4160 8967
TIME...MOT...LOC 2310Z 292DEG 27KT 4157 8970 

$$

UTTECH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 3:00 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 PM CDT Thu Aug 10 2017

.SYNOPSIS...
Issued at 259 PM CDT Thu Aug 10 2017

18Z surface data has a cold front running from central Wisconsin
into far northern Kansas. Dew points were in the 60s ahead of the
front with 50s behind the front.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 259 PM CDT Thu Aug 10 2017

The cold front will sweep through the area this evening. Showers and
thunderstorms will be seen along and ahead of the front through
sunset.

After sunset, convection will quickly dissipate with all but the far
south clear of precipitation by midnight.

After midnight, any lingering showers in the far south will
dissipate with the entire area dry by sunrise Friday.

On Friday, dry conditions will be seen across the area as high
pressure builds into the area. Wrap around clouds from the departing
storm system are expected to persist through the morning north of
highway 30 before clearing occurs during the afternoon.

Temperatures tonight and Friday will average a little below normal.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 259 PM CDT Thu Aug 10 2017

Friday and Saturday

Sfc high pressure will overspread the Upper Midwest behind the
departing sfc low and cold front. Slightly below average temps in
the upper 70s to lower 80s for highs and 50s for lows are expected.
Humidity will be very comfortable with dewpoints also in the 50s.

Sunday

Chance for showers (20-30%) across the south on Sunday. SE low-level
flow in the sfc-850mb layer will increase moisture transport and
isentropic lift across northern Missouri and southern Iowa into west-
central Illinois.

The NAM/GFS have showers as early as the afternoon lasting into
Sunday night, while the ECMWF is dry until the evening. Overall,
forcing appears weak and instability will be low, so left thunder
out of the forecast.

Monday and Tuesday

Beautiful August weather continues. Another sfc high is forecast to
slowly slide through the Upper Midwest and Great Lakes through early
next week. Model blend has highs near 80 F Monday then lower to
middle 80s by Tuesday (warmest southwest CWA).

Wednesday and Thursday

Approaching shortwave trough warrants shower chances mid to late
week. As low-level moisture increases, chances for thunderstorms
will return as well.  Synoptically this does not look like a strong
system, which means the threat for widespread significant rain
through Thursday is very low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1235 PM CDT Thu Aug 10 2017

Cold front to move through eastern Iowa and northern Illinois
through 03z/11. TSRA are expected to develop along and ahead of
the front with the potential for a period of MVFR/IFR conditions.
Outside of the SHRA/TSRA expect VFR conditions. After 06z/11
there is a potential for MVFR cigs to move into eastern Iowa and
possibly northern Illinois in the wrap around clouds from the
departing storm system.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Uttech
AVIATION...08
Hazardous weather outlook, Aug 10, 4:06 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
406 AM CDT Thu Aug 10 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
406 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

This afternoon...scattered thunderstorms are expected to develop
around 4 PM ahead of a weak cool front, mostly along and east of
the Mississippi River. The strongest storms may approach severe
levels with hail 1 inch or more the main risk, with gusty winds
of 40 to 55 mph with isolated 60 mph possible a secondary risk.
These storms should move east of the region by mid evening.

The Storm Prediction Center has the outlook area under a marginal
risk for severe storms this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in spotty locations, mostly
between 4 and 8 PM this afternoon. Please report any severe
weather or near severe weather to this NWS forecast office.

Nichols/12

In the hours before

Special weather statement, Aug 10, 5:04 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
504 PM CDT THU AUG 10 2017

IAC057-087-115-183-102300-
Henry-Des Moines-Louisa-Washington-
504 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENRY...NORTHWESTERN
DES MOINES...SOUTHERN LOUISA AND SOUTHEASTERN WASHINGTON COUNTIES
UNTIL 600 PM CDT...

At 504 PM CDT, a strong thunderstorm was located over Crawfordsville,
or 9 miles southeast of Washington, moving southeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wapello, Mediapolis, Winfield, Wayland, Morning Sun, Ainsworth,
Crawfordsville, Olds, Oakville, Mount Union, Coppock, Toolesboro,
Wyman, Kossuth, Sperry, Big Hollow Recreation Area, Pleasant Grove,
Virginia Grove Recreation Area, Swedesburg and Northfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4131 9161 4114 9101 4087 9114 4108 9159
      4114 9172 4115 9172
TIME...MOT...LOC 2204Z 293DEG 18KT 4120 9158

RP KINNEY
Local storm report, Aug 10, 5:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             N FOLLETTS              41.75N 90.35W
08/10/2017  M1.00 INCH       CLINTON            IA   LAW ENFORCEMENT

&&

PETERS
Local storm report, Aug 10, 5:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             2 ENE CLINTON           41.85N 90.19W
08/10/2017  M0.25 INCH       CLINTON            IA   TRAINED SPOTTER

&&

PETERS
Special weather statement, Aug 10, 5:12 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
512 PM CDT THU AUG 10 2017

ILC071-131-187-IAC057-115-102315-
Henderson-Warren-Mercer-Des Moines-Louisa-
512 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENDERSON...
WARREN...SOUTHERN MERCER...NORTHEASTERN DES MOINES AND SOUTHEASTERN
LOUISA COUNTIES UNTIL 615 PM CDT...

At 512 PM CDT, a strong thunderstorm was located over Rozetta, or
near Oquawka, moving east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Monmouth, Oquawka, Roseville, Kirkwood, Keithsburg, Little York,
Biggsville, Gladstone, Rozetta, Seaton, North Henderson, Little Swan
Lake, Ogle, Alexis, Greenbush, Coldbrook, Bald Bluff, Berwick, Media
and Gerlaw.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4087 9114 4115 9101 4110 9044 4063 9045
      4063 9047
TIME...MOT...LOC 2212Z 278DEG 19KT 4095 9087

RP KINNEY
Local storm report, Aug 10, 5:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             2 ESE KEOSAUQUA         40.72N 91.92W
08/10/2017  M0.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

PETERS
Special weather statement, Aug 10, 5:17 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
517 PM CDT THU AUG 10 2017

IAC111-177-MOC045-102315-
Van Buren-Lee-Clark-
517 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VAN BUREN...
SOUTHWESTERN LEE AND CENTRAL CLARK COUNTIES UNTIL 615 PM CDT...

At 516 PM CDT, a strong thunderstorm was located near
Bentonsport/Vernon, or near Keosauqua, moving southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Fort Madison, Keokuk, Kahoka, Nauvoo, Keosauqua, Hamilton, Warsaw,
Donnellson, Montrose, Wayland, Bonaparte, Alexandria, New Boston,
Bentonsport/Vernon, Croton, St. Francisville, Winchester, Farmington,
Revere and Mount Sterling.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4025 9155 4054 9194 4061 9194 4060 9203
      4063 9207 4080 9191 4059 9137 4055 9141
      4054 9141 4053 9138 4050 9136 4045 9138
      4041 9137 4039 9138 4038 9141 4035 9146
      4025 9150
TIME...MOT...LOC 2216Z 306DEG 23KT 4066 9191

RP KINNEY

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:27 PM CDTSpecial Weather StatementDVNJo Daviess48 min
Aug 10, 2:57 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson48 min
Aug 10, 4:46 PM CDTSevere Thunderstorm WarningDVNRock Island, Whiteside44 min
Aug 10, 5:12 PM CDTSpecial Weather StatementDVNHenderson, Warren63 min
Aug 10, 5:14 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren15 min
Aug 10, 5:33 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren57 min
Aug 10, 5:54 PM CDTSpecial Weather StatementDVNHancock66 min
Aug 10, 6:04 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren56 min
Aug 10, 6:20 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside55 min
Aug 10, 6:25 PM CDTSevere Thunderstorm WarningDVNWarren27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.